Virginia, 2004

Hail and Damaging Winds in Virginia, May 21, 2004

May 21, 2004 · NWS RNK · 13 events in 9 counties and zones

Severe thunderstorms on the afternoon and evening of May 21st from the Roanoke Valley south to Southside Virginia produced hail up to the size of golf balls and destructive winds that toppled trees and power and telephone lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms on the afternoon and evening of May 21st from the Roanoke Valley south to Southside Virginia produced hail up to the size of golf balls and destructive winds that toppled trees and power and telephone lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 21, 12:55 PM EST, 20 minutes earlier.

Area forecast discussion, May 21, 12:55 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT FRI MAY 21 2004

.SHORT TERM...

RADAR SHOWING CONVECTION ALONG REMNANT TAIL OF MCS SLOWLY MOVING
INTO THE NW PART OF THE CWA ATTM. INSTAB SUPPORTS AXIS OF BEST
COVERAGE SHIFTING SE INTO ERN PORTIONS OF THE WATCH WHERE CAPES OF
3-4K PERSIST. HOWEVER GIVEN LACK OF CONVERGENCE OUT E ATTM IFFY AS
TO SVR EXTENT ONCE AREA CROSSES IN WEAK DOWNSLOPE THRU EARLY THIS
EVENING. THUS WILL ADD IN HIGH POPS ACROSS WATCH AREA EARLY THIS
EVENING AND INCLUDE A SMALL CHC S OF THE ORGANIZED TSRA FOR ISOLD
COVERAGE SIMILAR TO THE GFS SOLN. LOWS GNRLY SIMILAR TO THE PAST FEW
NIGHTS WITH PATCHY FOG AROUND AND TEMPS MAINLY IN THE UPR 50S TO MID
IF NOT UPPER 60S. RIDGE STRENGTHENS SOME SAT IN WAKE OF CONVECTION
WITH LITTLE FOCUS OUTSIDE OROGRAPHICS. THINK CAP MAY PREVENT
DEVELOPMENT TIL LATE BUT STILL ENOUGH INSTAB AND LOW LEVEL RH TO POP
SOME ISOLD COVERAGE ESPCLY NW NC RIDGES GIVEN WEAK RH CONVERGENCE.
THEREFORE PLAN TO INCREASE POPS SLIGHTLY ALTHO ERN ZONES MAY GO DRY
PENDING LOCATION OF LEE TROF WHICH MAY BE TOO FAR E. OTRW LITTLE
CHANGE WITH MOSTLY TO PARTLY SUNNY SKIES AND TEMPS AGAIN PUSHING 90
E...WITH GNRLY 80S ELSW EXCEPT UPR 70S SE WVA.

&&

.LONG TERM...

SATURDAY NIGHT THROUGH SUNDAY NIGHT.

LOW LEVEL CONTINUES TO WARM SO WILL KEEP AFTERNOON TEMPERATURES ON
THE TOASTY SIDE...AND WITH JUICY DEW POINTS WILL KEEP LOWS ON THE
MILD SIDE AS WELL. SUNDAY MESOETA FORECAST SOUNDINGS SUGGEST DIURNAL
CONVECTION POSSIBLE FROM AROUND NOON ON WITH 1100-1500 J/KG SURFACE
BASED CAPE. WITH ALL THE UPPER LEVEL SUPPORT SHUNTED TO OUR
NORTH...WILL CONTINUE WITH ONLY ISOLATED SHOWERS/THUNDERSTORMS IN
THE FORECAST FOR THE AFTERNOON INTO THE VERY EARLY EVENING.

MONDAY THROUGH THURSDAY.

NORTHERN JET SINKS SLOWLY SOUTH AGAIN BRINGING THE POTENTIAL FOR
IMPULSES TO SKIRT THE NORTHERN HALF OF THE AREA AND THUS BRINGING
BETTER CHANCES OF CONVECTION. BY WED THE PATTERN MAKES A
SIGNIFICANT CHANGE WITH AN NEGATIVELY TILTED LONGWAVE TROUGH SETTING
UP OVER THE REGION WITH AN ASSOCIATED SURFACE COLD FRONT PUSHING
SOUTH ACROSS THE AREA. MODELS VARY BY ABOUT 12 HOURS ON THE
TIMING...THE CANADIAN HAVING A TUESDAY NIGHT SOLUTION WITH THE GFS
AIMING MORE FOR WEDNESDAY. WILL FAVOR THE SLOWER GFS SOLUTION AS
MORE TIMES THAN NOT THE SLOWER SOLUTION IN THE LONG TERM TENDS TO BE
THE WINNER...OR ITSELF A BIT TOO FAST. GOOD SUBSIDENCE BEHIND THIS
SYSTEM ALONG WITH SURFACE HIGH PRESSURE BUILDING IN SHOULD YIELD
FAIRLY RAPID DECREASE IN CLOUDS AND A DRY THURSDAY. ZONAL TO
SOUTHWEST FLOW ALOFT RETURNS TO THE AREA BY FRIDAY WITH THE
POTENTIAL FOR WEAK SHORTWAVE TROUGHS ZIPPING THROUGH THE MAIN FLOW
ACROSS THE REGION. TIMING OF THESE FEATURES BY THE
MODELS...ESPECIALLY BY DAY 7...IS NOT THAT GREAT...AND THE ONE THE
GFS IS DEPICTING BY THAT TIME PERIOD SUGGESTS MOST OF ITS ENERGY
WILL STAY SOUTH OF THE AREA. AS SUCH...WILL KEEP THE FORECAST
PRECIPITATION FREE FROM THURSDAY ONWARD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

DS/JH
Hazardous weather outlook, May 21, 4:42 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 AM EDT FRI MAY 21 2004

VAZ019-020-023-024-034-035-044>047-058-059-WVZ045-220939-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-GREENBRIER WV-
HALIFAX VA-PITTSYLVANIA VA-ROCKBRIDGE VA-
542 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A STRONG DISTURBANCE WILL MOVE THROUGH NORTH AND EASTERN SECTIONS OF
VIRGINIA THIS AFTERNOON.  OUTFLOW FROM THIS SYSTEM WILL GENERATE
SHOWERS AND THUNDERSTORMS LATE THIS MORNING AND INTO THE AFTERNOON.
THERE IS A POSSIBILITY OF SOME OF THESE THUNDERSTORMS TO BECOME
SEVERE...ESPECIALLY NORTHEAST OF A LINE FROM LEWISBURG TO ROANOKE TO
DANVILLE.  THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE FROM
DOWNBURSTS CREATING UP TO 60 MPH GUSTS.  IN ADDITION...FREQUENT CLOUD
TO GROUND LIGHTNING AND HEAVY DOWN POURS CAN BE EXPECTED WITH ANY
STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON.

NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-WVZ042>044-220939-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-CASWELL NC-CRAIG VA-
FLOYD VA-FRANKLIN VA-GILES VA-GRAYSON VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-
ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-SURRY NC-TAZEWELL VA-
WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
542 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...

A STRONG DISTURBANCE WILL MOVE THROUGH NORTH AND EASTERN SECTIONS OF
VIRGINIA THIS AFTERNOON.  OUTFLOW FROM THIS SYSTEM WILL GENERATE
SHOWERS AND THUNDERSTORMS LATE THIS MORNING AND INTO THE AFTERNOON.
THERE IS A POSSIBILITY OF SOME OF THESE THUNDERSTORMS TO BECOME
SEVERE...ESPECIALLY NORTHEAST OF A LINE FROM LEWISBURG TO ROANOKE TO
DANVILLE.  THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE FROM
DOWNBURSTS CREATING UP TO 60 MPH GUSTS.  IN ADDITION...FREQUENT CLOUD
TO GROUND LIGHTNING AND HEAVY DOWN POURS CAN BE EXPECTED WITH ANY
STORM THAT DEVELOPS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THIS AREA.
HOWEVER...THE TRACK OF DISTURBANCE COULD MOVE FARTHER WEST...EXTENDED
THE SEVERE WEATHER THREAT INTO THIS AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON.

RCS

In the hours before

Special weather statement, May 21, 10:02 AM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 AM EDT FRI MAY 21 2004

VAZ019-020-023-024-034-035-044>047-058-059-WVZ045-212104-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-GREENBRIER WV-
HALIFAX VA-PITTSYLVANIA VA-ROCKBRIDGE VA-
1102 AM EDT FRI MAY 21 2004

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON...

A STRONG DISTURBANCE WILL PASS JUST NORTH OF THE AREA THIS AFTERNOON.
OUTFLOW FROM THIS SYSTEM WILL GENERATE SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE REGION. THERE IS A POSSIBILITY THAT OF SOME OF THESE
THUNDERSTORMS TO BECOME SEVERE...ESPECIALLY ALONG AND NORTH OF HIGHWAY
FOUR SIXTY.  THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE FROM
DOWNBURSTS CREATING UP TO 60 MPH GUSTS.  IN ADDITION...FREQUENT CLOUD
TO GROUND LIGHTNING...HEAVY DOWNPOURS CAN BE EXPECTED WITH ANY STORM
THAT DEVELOPS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Roanoke radar (KFCX), 122 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Bath

When
May 21, 1:15 PM EST
Where
Bath County, Warm Spgs
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
38.050, -79.783

Hail, Rockbridge

When
May 21, 2:00 PM EST
Where
Rockbridge County, 5 mi NW of Buena Vista City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.780, -79.433

Hail, Alleghany

When
May 21, 2:10 PM EST
Where
Alleghany County, 5 mi E of Clifton Forge City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.820, -79.717

Hail, Alleghany

When
May 21, 2:14 PM EST
Where
Alleghany County, Clifton Forge City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -79.800

Hail, Botetourt

When
May 21, 2:30 PM EST
Where
Botetourt County, 5 mi N of Gala
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -79.817

Hail, Amherst

When
May 21, 2:37 PM EST
Where
Amherst County, 10 mi W of Amherst
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.583, -79.233

Hail, Amherst

When
May 21, 2:37 PM EST
Where
Amherst County, Amherst
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.583, -79.050

Thunderstorm Wind, Campbell

When
May 21, 3:00 PM EST
Where
Campbell County, 2 mi S of Lynchburg Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.300, -79.200

Thunderstorm Wind, Bedford (C)

When
May 21, 3:05 PM EST
Where
Bedford (C) County, Bedford City
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.333, -79.617

Hail, Campbell

When
May 21, 3:24 PM EST
Where
Campbell County, Timberlake
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.333, -79.250

Hail, Bedford

When
May 21, 4:00 PM EST
Where
Bedford County, 4 mi SSE of Moneta
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -79.600

Thunderstorm Wind, Pittsylvania

When
May 21, 4:10 PM EST
Where
Pittsylvania County, Gretna
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.950, -79.367

Thunderstorm Wind, Alleghany

When
May 21, 9:10 PM EST
Where
Alleghany County, 6 mi N of Alleghany
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.830, -80.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398506, 5398507, 5398508, 5398509, 5398510, 5398511, 5398512, 5398513, 5398515, 5398514, 5398516, 5398517, 5398518.